When the Pain Decreased, Her Troubles Began: Mrs. M, Age 74, Becomes Paranoid, Anxious, Then Delirious after Starting a Painkiller. Is the Drug to Blame? and If You Stop the Analgesic, How Do You Manage Her Arthritis Pain?

Article excerpt

CASE

She's not herself

Mrs. M, age 74, is brought to the ER by her husband after he finds her lying on their bedroom floor, incoherent and extremely drowsy. He reports that his wife, who suffers chronic arthritic back and joint pain, might have overdosed on pain medications.

According to her husband, Mrs. M has been taking combination oxycodone/acetaminophen and transdermal fentanyl at unknown dosages, but he is unsure when she started using these medications or if she is taking others. Serum toxicology screening shows twice the normal values for opioids and benzodiazepines; other laboratory results are normal.

Mrs. M is medically stable but her mental status is altered. She is oblivious to time, place and person, speaks to no one, and seems lost in her own world. The hospital's medical service admits Mrs. M for stabilization and to determine whether the overdose was intentional.

Two days later, we evaluate Mrs. M's mental status at the attending physician's request. She appears confused and cannot answer our questions. Her husband tells us she was "doing fine" until approximately 4 months ago, when she started becoming increasingly forgetful and lethargic. He says she has been forgetting routine chores such as paying bills and grocery shopping. Recently, she has been getting lost during her evening walk; neighbors often help her find her way home.

Mrs. M has had no past psychiatric or medical problems but her husband says she has become increasingly suspicious and paranoid the past 2 months. After being happily married for 40 years, he says his wife now frequently accuses him of infidelity or stealing her possessions. Last week, she misplaced her medications and accused him of hiding them.

What is causing Mrs. M's sudden confusion?

a) oxycodone/acetaminophen combination

b) transdermal fentanyl

c) a benzodiazepine

d) her age

The authors' observations

Two opioid medications--oxycodone/acetaminophen combination and transdermal fentanyl--are commonly used to manage moderate or severe pain from any type of chronic arthritis.

* Oxycodone, a semisynthetic opioid analgesic indicated for moderate to moderately severe pain, is used when nondrug measures and nonnarcotic medications do not control the pain.

* Transdermal fentanyl, a potent analgesic indicated for persistent moderate to severe chronic pain, typically is prescribed to patients who tolerate oral oxycodone, 30 mg/d; morphine, 60 mg; hydromorphone, 8 mg; or an equianalgesic dosage of another opioid for [greater than or equal to]1 week.

Mrs. M's confusion and cloudy consciousness at admission strongly suggest delirium. Rapid opioid escalation can cause delirium, (1-3) but no preadmission laboratory work was done to affirm this.

Mrs. M also was taking a benzodiazepine, but which medication--and why she was taking it--were unclear. She had no psychiatric diagnosis, and her husband could not recall her medication history.

We also cannot explain Mrs. M's negative cognitive and behavioral changes. Opioid overuse and onset of dementia-related cognitive decline are possibilities.

TRANSFER

Why is she confused?

Based on information from the pharmacy department, doctors at the medical unit restart oxycodone/acetaminophen, 7.5/325 mg tid, and transdermal fentanyl, 25 mcg/hr every 3 days. After discussing how to treat Mrs. M, the psychiatric and medical services transfer her to the geriatric psychiatric inpatient unit 3 days after admission.

We visit Mrs. M hours after her transfer. She seems lethargic but not confused, although Mini-Mental State Examination (MMSE) score of 15 suggests moderate cognitive impairment. Vitamin [B.sub.12] and thyroid levels, erythrocyte sedimentation rate, and syphilis test results are normal, allowing us to rule out organic causes for her dementia. …